Category: 

What are the Signs of Neonatal Drug Withdrawal?

Article Details
  • Written By: Meg Brannagan
  • Edited By: Angela B.
  • Last Modified Date: 17 August 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
People tend to blink less frequently when they are lying; they blink faster than normal after the lie.  more...

September 24 ,  1996 :  Major nuclear powers around the world signed the Comprehensive Nuclear-Test-Ban Treaty.  more...

A mother who uses drugs during pregnancy may have a baby born with a dependency. After birth, when the baby is no longer getting drugs from the mother through the circulatory system, he may go through a period known as neonatal drug withdrawal. During this time, the baby exhibits certain symptoms, including shaking or trembling, irritability, and an increase in overall crying. He may also show symptoms such as vomiting or sneezing, which may take time to resolve.

How much a baby manifests signs of neonatal drug withdrawal depends on the type of drug the mother used during her pregnancy and whether she stopped at some point before delivery. Newborns exhibit signs of withdrawal because their bodies develop a physical dependence on the drugs. When a mother takes drugs that are depressants, such as heroin, morphine or alcohol, the baby’s brain responds by creating stimulants that offset the effects of the drugs. By removing the drug at birth, the baby’s brain may continue to produce stimulants as he becomes acclimated to his new surroundings.

Ad

Signs of neonatal drug withdrawal are manifested by overproduction of stimulants in the brain. As a result, the baby may show signs of muscle tremors, jitteriness and increased crying that is difficult to soothe. Other body systems are affected, and the baby may have gastrointestinal issues, including vomiting, diarrhea, or difficulties with eating. The baby may breathe at a faster rate and develop other unusual manifestations, such as frequent yawning or sneezing and nasal congestion.

Babies undergoing neonatal drug withdrawal may act as if they are hungry, yet they are difficult to feed. They frequently arch back in frustration during feeding times or may have an uncoordinated suck-and-swallow reflex. Despite feeding difficulties, the appearance of hunger comes from the frequent need to suck on a pacifier or root toward an object within reach. The sucking reflex produces a calming effect for a baby who may anxiously be trying to soothe himself.

Some babies born to mothers with known drug use during pregnancy and who are exhibiting signs of withdrawal may need to be monitored for frequency of symptoms. Observing signs of withdrawal during the first days of life provides a baseline of symptoms and can help to determine if improvement occurs. Providing support through swaddling and pacifier use may help to reduce some symptoms of irritability. Some babies may need fluid or electrolytes through an intravenous line if withdrawal symptoms affect nutritional status, such as in those situations of severe vomiting or diarrhea.

Ad

You might also Like

Recommended

Discuss this Article

Lostnfound
Post 2

I'm glad chemical endangerment of a child is a felony in most states. Good grief. I can't imagine any mother staying on drugs if she knows she's pregnant, but I guess that's what addiction does.

I don't have a problem with the child being removed from the mother's care and being placed in a loving foster home. I think a mother should only get her child back after going into rehab, getting after care, and passing random drug tests for two full years. Some people might find that harsh, but when the mother decided drugs were more important than her child, she made her choice.

Grivusangel
Post 1

I have a friend who works in a neonatal intensive care unit, and she said a trained OB nurse can spot an addict baby almost from birth, and always within the first 12 hours or so in the nursery. She said they just aren't like the other newborns. They don't sleep, don't eat well and won't stop moving. She said they're constantly restless and are completely overstimulated by the nursery environment.

She said the best way to get these babies to soothe themselves is to get them in a dark, quiet environment, so they won't have so much stimulation. She said it can take up to two weeks to get all the drugs out of their systems, and they have to be re-introduced to a normal environment gradually.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email